Iowa, 2016

Funnel Cloud in Iowa, May 31, 2016

May 31, 2016 · NWS DMX · 1 event in 1 county or zone

A few weak thunderstorms formed across central Iowa. One storm produced a brief funnel cloud across southern Appanoose County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A few weak thunderstorms formed across central Iowa. One storm produced a brief funnel cloud across southern Appanoose County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 31, 5:33 PM CST, 53 minutes earlier.

Area forecast discussion, May 31, 5:33 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
633 PM CDT TUE MAY 31 2016

.SHORT TERM.../Tonight/
Issued at 356 PM CDT Tue May 31 2016

Main forecast concerns include timing of precip out of the CWA this
evening...as well as fog potential later tonight.

Line of showers with scattered TSRA will continue working its way
eastward across the CWA the rest of this afternoon into this
evening...ahead of a surface cold front. Marginal risk of severe
weather will remain at least until early-mid evening...when the
boundary layer will begin stabilizing. Effective shear is negligible
but MLCAPE values are supportive of at least brief updrafts with
hail and strong wind potential. Funnel clouds are possible
especially on the leading edge of the convection...as supported by
SPC non-supercell tornado parameters. TSRA will also be capable of
producing brief heavy rainfall but any flooding impacts are expected
to be isolated and sub-warning criteria at worst.

Guidance times the front and precip out of the CWA by 06-09Z...with
winds becoming rather light and variable. With decreasing cloud
cover...fog will become a possibility especially southeastern half
to third of the CWA. Hi-res models suggest fog formation...with
dense fog possible...after 04Z. Will add mention of fog to the
grids.

.LONG TERM.../Wednesday through Tuesday/
Issued at 356 PM CDT Tue May 31 2016

Primary concern through the period will be precip trends toward the
end of the week. Weak convection from the current system should have
exited southeastern sections at onset giving way to decreasing
clouds in drying subsident northwest flow. This will lead to dry
conditions into Thursday. The next precip window will begin later in
the day as warm advection begins to spill over the h85/h7 ridging,
and some weak surface convergence develops along a very subtle
northwest Iowa warm front. Instability, convergence and forcing are
all fairly weak however, and mainly north, so pops will remain on
the low end.

The potential for more appreciable convection increases somewhat
later Friday however. Both the instability and deep layer shear
increase slightly heading into peak heating with the potential
for surface based development along a cold front which should be
moving through the Siouxland area around 00z. This will be coupled
with decent deep QG forcing and have raised pops into the likely
category, expecting a lower end MCS. Weak warm advection and low
level moisture transport just ahead of the boundary should
maintain the convection into the evening to some extent but what
intensity there is should wane fairly quickly. Much of the
available Cape will be based on surface heating which will wane
through the evening. Have also continued chance pops into
Saturday, but this would mainly be for unfocused weak showers or
isolated storms in broad low level cyclonic flow. The remainder
of the extended forecast looks dry with fairly inactive northwest
flow. Temperatures and humidity levels will remain near normal
with fairly pleasant conditions.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 633 PM CDT Tue May 31 2016

MVFR to IFR showers and isolated thunderstorms currently along
and east of a line from ALO to LWD will depart central Iowa by
late this evening. Areas of MVFR to IFR fog are expected to
develop across east central Iowa tonight, impacting ALO, OTM, and
possibly DSM. VFR conditions and westerly winds are expected
tomorrow after the fog lifts.

&&

.DMX Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Zogg
LONG TERM...Small
AVIATION...Skow
Hazardous weather outlook, May 31, 7:41 AM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
841 AM CDT TUE MAY 31 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011345-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
841 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY. SOME OF THE STORMS MAY BE STRONG
TO SEVERE...WITH THE BEST CHANCES ALONG AND EAST OF INTERSTATE
35. THE PRIMARY THREATS WILL BE GUSTY WINDS AND LARGE HAIL.

A FEW STRONG STORMS ARE POSSIBLE EARLY THIS EVENING...AGAIN
MAINLY EAST OF INTERSTATE 35. NON-SEVERE THUNDERSTORMS ARE
POSSIBLE INTO TONIGHT ACROSS THE SAME AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES RETURN FROM FRIDAY INTO SATURDAY. AT THIS
TIME...THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ZOGG

In the hours before

Local storm report, May 31, 1:00 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
200 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             NORTHWOOD               43.44N 93.21W
05/31/2016  E0.25 INCH       WORTH              IA   LAW ENFORCEMENT

&&

BF
Local storm report, May 31, 1:07 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
207 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             NORTHWOOD               43.44N 93.21W
05/31/2016  E0.50 INCH       WORTH              IA   LAW ENFORCEMENT

            CORRECTED: DIME SIZED HAIL.

&&

BSS
Special weather statement, May 31, 1:43 PM CST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CDT TUE MAY 31 2016

IAZ027-028-037>039-048-049-059>061-072-073-312345-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-DALLAS-POLK-
JASPER-MADISON-WARREN-
INCLUDING THE CITIES OF...PARKERSBURG...CLARKSVILLE...
SHELL ROCK...GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...
IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...REINBECK...
CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...AMES...
MARSHALLTOWN...PERRY...WAUKEE...ADEL...DES MOINES...NEWTON...
WINTERSET...EARLHAM...INDIANOLA...NORWALK...CARLISLE
243 PM CDT TUE MAY 31 2016

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...

CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL
CLOUDS IN CONJUNCTION WITH THE SHOWERS AND STORMS MOVING ACROSS
CENTRAL IOWA. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS
AND WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP
ONLY A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A
TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE
IMMEDIATELY REPORT IT TO THE NATIONAL WEATHER SERVICE. IF A
TORNADO WARNING WOULD BECOME NECESSARY...TAKE APPROPRIATE ACTION.

ZOGG

The radar

The Des Moines radar (KDMX), 141 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Appanoose

When
May 31, 6:26 PM CST
Where
Appanoose County, 0.97 mi E of Cincinnati
Reported by
Public
Coordinates
40.628, -92.902

The public reported a funnel cloud near Cincinnati.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633513.